New-onset multiple sclerosis associated with adalimumab treatment in rheumatoid arthritis: a case report and literature review

Clin Rheumatol. 2013 Feb;32(2):271-5. doi: 10.1007/s10067-012-2113-2. Epub 2012 Nov 14.

Abstract

Tumor necrosis factor (TNF) antagonists have brought about a significant advancement in treatment for autoimmune diseases such as rheumatoid arthritis (RA) and Crohn's disease; however, they are accompanied with a risk of severe adverse effects. We report the case of a 68-year-old female with a 33-year history of RA that developed multiple sclerosis (MS) during adalimumab (ADM) treatment at 22 months after the initial administration. Her first neurological symptom was mild dizziness, which progressed to severe dizziness with gait disturbance within 2 weeks. Fortunately, when she had this neurological disorder, ADM treatment was being transiently stopped because she was in the perioperative period. Repeated magnetic resonance imaging examinations revealed multiple demyelinating lesions in her brain, leading to the diagnosis of MS. The patient completely recovered spontaneously from the symptoms in several days. A review of the literature revealed another 15 cases of MS associated with anti-TNF-α treatment, emphasizing the importance of detecting neurological symptoms and discontinuing the anti-TNF-α therapy.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adalimumab
  • Aged
  • Antibodies, Monoclonal, Humanized / adverse effects*
  • Antirheumatic Agents / adverse effects*
  • Arthritis, Rheumatoid / drug therapy*
  • Female
  • Humans
  • Magnetic Resonance Imaging
  • Multiple Sclerosis / chemically induced*
  • Multiple Sclerosis / pathology

Substances

  • Antibodies, Monoclonal, Humanized
  • Antirheumatic Agents
  • Adalimumab